New Jersey, 2008Flash Flooding in New Jersey, August 11, 2008
August 11, 2008 · NWS OKX · 6 events in 3 counties and zones
An anomolous low pressure system over southeast New York produced numerous thunderstorms with torrential rainfall which led to flash flooding in northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomolous low pressure system over southeast New York produced numerous thunderstorms with torrential rainfall which led to flash flooding in northeast New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 6:08 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 11, 6:08 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
708 AM EDT MON AUG 11 2008
.SYNOPSIS...
UNSETTLED WEATHER WILL BE IN THE FORECAST FOR THE FIRST HALF OF THE
NEW WEEK AS AN UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED
WITH A DEEP UPPER LEVEL LOW OVER EASTERN CANADA SLOWLY MOVES EAST
THROUGH TUESDAY. HIGH PRESSURE BRIEFLY RETURNS TUESDAY AND WEDNESDAY
BEFORE UNSETTLED WEATHER BUILDS BACK FOR THE END OF THE WORK
WEEK.
&&
.NEAR TERM /THROUGH 6 PM/...
DEEP UPPER LOW SPINNING OVER WESTERN NY/PA APPEARS TO HAVE
REACHED ITS SOUTHERNMOST POINT AND HAS BEGUN TO PIVOT EASTWARD IN
THE PAST HOUR. THE VAST MAJORITY OF ACTIVE WEATHER WITH THIS
SYSTEM IS EITHER CLOSE TO THE ELONGATED CENTER...OR WELL EAST OF
THE CWA OVER THE NEW ENGLAND COAST. MASSIVE DRY SLOT OVER THE AREA
HAS KEPT SHOWER DEVELOPMENT PRACTICALLY NIL FOR THE PAST FEW
HOURS. HOWEVER...SHOWERS HAVE DEVELOPED JUST EAST ALONG NUMEROUS
BOUNDARIES...AND EXTREME NW ZONES. MORE SHOWERS ANTICIPATED WITH
THE ONSET OF DAYTIME HEATING...THE APPROACH OF THE UPPER LOW
CENTER ITSELF...THE NUMBER OF RESIDUAL BOUNDARIES FROM LAST NIGHTS
CONVECTION LURKING AROUND. HOWEVER...FOR THE FIRST FEW HOURS THIS
MORNING...POPS HAVE BEEN TAILED BACK TO CHC EXCEPT FOR FAR EAST
ZONES DUE TO PROXIMITY TO THE MORE ACTIVE PREFRONTAL WEATHER...AND
FAR WEST WHERE CONVECTION SHOULD FIRE EARLIEST THIS MORNING. ALL
AREAS GO TO LIKELY THIS AFTERNOON WITH FURTHER DESTABILIZATION.
ENHANCED WORDING STILL LOOKS NECESSARY THIS AFTERNOON FOR HAIL AND
STRONG WINDS. EXPECTING NEAR 1000 J/KG OF MUCAPE...AND LOCALLY
MORE IF BREAKS OF SUN CAN WARM THE LOW LEVELS SUFFICIENTLY.
SURFACE LOW PRESSURE IS WEAK...BUT IS FORECAST TO TRACK JUST SOUTH
OF LONG ISLAND TODAY. LOW LEVEL EASTERLY FLOW...IF ENHANCED AT
ALL...WOULD RESULT IN EXCELLENT VERTICAL SHEAR...AND THUS ISOLATED
TORNADOES ARE POSSIBLE IN STRONGER THUNDERSTORMS THIS AFTERNOON.
IT SHOULD BE NOTED THAT KOKX PRECIP ESTIMATES WERE OVERDONE BY A
FACTOR OF 2-3 EARLIER TODAY...POSSIBLY DUE TO HAIL CONTAMINATION.
TEMPS SHOULD REMAIN BELOW NORMAL TODAY.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
A WEAK COLD FRONT...OR RATHER A WIND SHIFT AS THE LOW BEGINS TO
PULL AWAY OCCURS THIS EVENING...WITH DECREASING ACTIVITY IN
STABILIZING NW FLOW.
MAINLY DRY WX EXPECTED FOR TUE AS SFC HIGH PRES BUILDS EAST...BUT
A SPOKES OF ENERGY ON THE BACKSIDE OF THE DEPARTING LOW MAY TOUCH
OFF SOME AFTERNOON SHOWERS AND POSSIBLY A THUNDERSTORM. SCHC TO
CHC POPS WILL SUFFICE AS FORCING DECREASES AND STABILITY IS
MARGINAL. DIURNAL TREND TO POPS WED...BUT LOW CHANCES OVERALL.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE FLOW BACKS TO WESTERLY QUICKLY WED AFTERNOON...WITH THE NEXT
SPOKE OF ENERGY FROM THE RE ENERGIZED POLAR VORTEX MOVING THROUGH
ON THURSDAY EVENING. RELATIVELY QUIET WEATHER NOW IN THE MODEL GUIDANCE
FRIDAY AND SATURDAY. STRONGER SOUTHWEST FLOW RETURNS FOR THE
FIRST TIME IN AWHILE ON SUNDAY...HOWEVER GIVEN POOR MODEL
PERFORMANCE WITH POLAR LOWS IN SUMMER...WILL NOT HEDGE TOO FAR IN
ANY DIRECTION THAT FAR OUT.
TEMPERATURES WILL GENERALLY BE AROUND THE SEASONAL
AVERAGE FOR THIS TIME OF YEAR.
&&
.AVIATION /11Z MONDAY THROUGH FRIDAY/...
LARGE DRY SLOT INITIALLY ACROSS MUCH OF THE AREA. THAT SHOULD FILL
IN QUICKLY AS CU DEVELOPS IN THIS UNSTABLE AIRMASS.
SCATTERED SHOWERS HAVE DEVELOPED WELL TO THE EAST AND NW OF NYC...AND
EXPECT THESE SHOWERS TO INCREASE IN COVERAGE WITH DAYTIME HEATING
AND THE APPROACH OF THE UPPER LOW. THIS ANOMALOUS LOW...AND THE
CORE OF THE COLD AIR ALOFT...MOVE OVERHEAD LATE THIS AFTERNOON
BEFORE TRACKING SLOWLY EAST BY TONIGHT.
IN THE MEANTIME...SURFACE LOW PRESSURE OVER EASTERN NJ WILL MOVE
EAST OFF THE COAST/LONG ISLAND VICINITY AS INDICATED BY PRESSURE
FALLS. LIGHT WINDS THIS MORNING WILL EVENTUALLY PICK UP FROM THE
NORTHWEST BEHIND THE LOW LATE AFTERNOON.
WILL BE HARD TO PINPOINT SHOWERS AS THEY DEVELOP AND TRAVERSE
NORTHWARD. FEEL BEST SHOT OF THUNDER WILL BE LATE MORNING THROUGH
THE AFTERNOON. MAINLY VFR TODAY. OBVIOUSLY ANY CONVECTION THAT DOES
FIRE UP THIS MORNING AND AFTERNOON WILL REDUCE VSBYS AND CEILINGS TO
MVFR/IFR. OTHER IMPACTS WITH ANY CONVECTION WILL BE HEAVY
DOWNPOURS...GUSTY WINDS...AND HAIL.
CONDITIONS IMPROVE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING...AND
UPPER LOW DEPARTING. NORTHWEST WINDS PERSIST. COULD SEE SOME PATCHY
FOG OUTSIDE NYC METRO AIRPORTS...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL TODAY.
OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...VFR CONDITIONS EXPECTED TUE
AS LOW EXITS. COULD BE A PASSING SHOWER THOUGH. NEXT SHORTWAVE
APPROACHES LATER WEDNESDAY AND THURSDAY. POSSIBLE SUB-VFR CONDITIONS
AS LOW PRESSURE PASSES TO THE SOUTH. VFR FRIDAY.
&&
.MARINE...
A FEW GUSTS POSSIBLE AHEAD OF LOW PRESSURE EARLY THIS MORNING.
OTHERWISE...WINDS/WAVES EXPECTED TO REMAIN BELOW SCA CRITERIA
THROUGH THE PERIOD.
SURFACE LOW PRESSURE WILL MOVE ACROSS THE OCEAN WATERS TODAY BEFORE
PASSING TO THE EAST TONIGHT. EASTERLY WIND FLOW THIS MORNING WILL
GRADUALLY TURN TO THE NORTHWEST BEHIND THE LOW. BIGGER CONCERN FOR
MARINERS TODAY WILL BE THE POSSIBILITY FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON...WITH HEAVY RAIN...FREQUENT
LIGHTNING...GUSTY WINDS AND HAIL A POSSIBILITY WITH ANY OF THESE
STORMS.
NORTHWEST FLOW BACKS TO THE WEST TUESDAY BEFORE BECOMING QUITE LIGHT
ON WEDNESDAY. ANOTHER AREA OF LOW PRESSURE PASSES JUST TO OUR SOUTH
THURSDAY. LIGHT WINDS EXPECTED FRIDAY AND SATURDAY.
FOLLOWED WAVE WATCH III FAIRLY CLOSELY...AND SEAS REMAIN RATHER
TRANQUIL THROUGH THE PERIOD.
&&
.HYDROLOGY...
WHILE HEAVY DOWNPOURS ARE POSSIBLE TODAY...IT IS NOT EXPECTED TO
BE WIDESPREAD FOR A FLASH FLOOD WATCH. LOCALIZED FLASH FLOODING IS
POSSIBLE IN SLOW MOVING OR TRAINING THUNDERSTORMS...WHERE RAINFALL
RATES OF 2-3 INCHES PER HOUR ARE POSSIBLE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...BS
NEAR TERM...BS/PW
SHORT TERM...BS
LONG TERM...BS
AVIATION...PW
MARINE...PW
HYDROLOGY...BS
Hazardous weather outlook, Aug 11, 2:54 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
354 AM EDT MON AUG 11 2008
CTZ005>012-NJZ002>006-011-NYZ067>081-121100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
354 AM EDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING
THROUGH THE AFTERNOON...WHICH MAY PRODUCE GUSTY WINDS AND LARGE
HAIL. IN ADDITION...LOCALIZED FLASH FLOODING IS POSSIBLE DUE TO
HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-121100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
354 AM EDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
MORNING THROUGH THIS AFTERNOON ACROSS AREA WATERS. GUSTY
WINDS...HAIL AND LOCALLY ROUGH SEAS MAY ACCOMPANY THESE STORMS.
AREAS OF DENSE FOG ARE ALSO POSSIBLE SUNDAY NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Aug 11, 8:53 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
953 AM EDT MON AUG 11 2008
NJZ003>006-011-NYZ072>076-111500-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-UNION-
953 AM EDT MON AUG 11 2008
...STRONG THUNDERSTORM WILL IMPACT BRONX...EASTERN ESSEX...EASTERN
PASSAIC...HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...
QUEENS...RICHMOND (STATEN ISLAND)...SOUTHEASTERN BERGEN AND UNION
COUNTIES...
AT 949 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AVENEL...AND MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL BE...
NEAR ELIZABETH BY 1000 AM.
NEAR NEWARK BY 1010 AM.
NEAR HARRISON BY 1015 AM.
NEAR KEARNY BY 1020 AM.
NEAR SECAUCUS BY 1025 AM.
NEAR UNION CITY BY 1030 AM.
INTENSE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
MALOIT
Flash Flood, Essex
- When
- August 11, 9:15 AM EST to 9:45 AM EST
- Where
- Essex County, 1.78 mi WSW of (Ewr)newark Intl Arp to 0.53 mi WSW of (Ewr)newark Intl Arp
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.690, -74.201
Two to three feet of water inundated Frelinghuysen Ave. in Newark.
Flash Flood, Union
- When
- August 11, 9:16 AM EST to 9:42 AM EST
- Where
- Union County, 1.13 mi NE of Elizabeth to 0.95 mi ENE of Elizabeth
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.683, -74.207
North Avenue in Elizabeth was closed due to flooding.
Flash Flood, Union
- When
- August 11, 9:27 AM EST to 9:42 AM EST
- Where
- Union County, 0.31 mi NE of Linden Jct to 0.42 mi NNE of Linden Jct
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.654, -74.227
South Elmora Ave. at Fay Ave. in Elizabeth was closed due to flooding.
Flash Flood, Bergen
- When
- August 11, 9:30 AM EST to 10:30 AM EST
- Where
- Bergen County, 0.34 mi NNW of Leonia to 0.52 mi NNW of Leonia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.855, -73.982
Maple Street in Fort Lee was closed due to flooding.
Flash Flood, Bergen
- When
- August 11, 10:03 AM EST to 10:30 AM EST
- Where
- Bergen County, 0.69 mi WNW of East Rutherford to 0.43 mi E of Lyndhurst
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.835, -74.091
Route 17 southbound was closed at Paterson Ave. in East Rutherford and near Highland Cross in Rutherford due to flooding.
Flash Flood, Bergen
- When
- August 11, 10:15 AM EST to 10:30 AM EST
- Where
- Bergen County, 0.64 mi N of Palisades Park to 0.78 mi E of Leonia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.839, -73.981
Anderson Ave., Fletcher Ave. and Stillwell Ave. in Fort Lee were closed by the Office of Emergency Management due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130724, 130696, 130710, 130711, 130712, 130721.